Nebraska, 2011

Hail in Nebraska, July 25, 2011

July 25, 2011 · NWS CYS · 2 events in 1 county or zone

An early evening thunderstorm deposited large hail in northern Dawes County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An early evening thunderstorm deposited large hail in northern Dawes County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 25, 4:05 PM MST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 25, 4:05 PM MST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
505 PM MDT MON JUL 25 2011

.UPDATE...AVIATION...00Z TAF ISSUANCE...
VFR CONDITIONS WILL BE COMMON OVER THE CWA THROUGH WEDNESDAY. A FEW
THUNDERSTORMS WILL AFFECT THE CWA THROUGH EARLY THIS EVENING WITH
BRIEF WIND GUSTS UP TO 35 KTS. SOUTHERLY WINDS WILL INCREASE
TONIGHT OVER THE PANHANDLE WITH GUSTS UP TO 30 KTS POSSIBLE. GUSTY
WINDS WILL CONTINUE IN THIS AREA THROUGH THE DAY TUESDAY BUT WILL
VEER TO A MORE WESTERLY DIRECTION. BREEZY WESTERLY WINDS WILL
ALSO OCCUR OVER MUCH OF SOUTHEAST WYOMING AS WELL. A MORE
SCATTERED COVERAGE OF THUNDERSTORMS WILL BE OVER THE CWA TUESDAY
AFTERNOON AND EVENING. A FEW STORMS COULD PRODUCE BRIEF WIND GUSTS
TO 40 KNOTS...SMALL HAIL AND A PERIOD OF HEAVY RAIN MAINLY OVER
THE EAST PARTS OF THE CWA. A BRIEF PERIOD OF MVFR CEILINGS AND
VISIBILITIES COULD ALSO OCCUR IN THE STRONGER STORMS.

&&

.PREV DISCUSSION... /ISSUED 326 PM MDT MON JUL 25 2011/

SHORT TERM...TONIGHT THROUGH WEDNESDAY...THUNDERSTORMS FORMED
AROUND MIDDAY ALONG THE LARAMIE RANGE. THE ACTIVITY WILL SLOWLY
MOVE EAST THROUGH EARLY TONIGHT. A SHORTWAVE TROUGH AT 250 MB WILL
MOVE ACROSS THE CWA THROUGH THIS EVENING AND WAS AIDING IN THE
STORM DEVELOPMENT AND MOVEMENT. CAP OVER THE EAST PART OF THE CWA
HAS BEEN SLOWLY ERODING SINCE THE LATE MORNING. OVER THAT
AREA...LAPS CAPE VALUES ARE BETWEEN 1000 AND 1500 J/KG AT 19Z WITH
SURFACE BASED LIFTED INDICES AROUND -4. THERE IS SOME POTENTIAL
FOR STRONG STORMS IN THE EAST PART OF THE CWA WITH THE CAP BEING
ERODED AND THE AVAILABLE BOUNDARY LAYER MOISTURE. THE MID AND
UPPER LEVEL MOISTURE PLUME WAS CURRENTLY SPREADING OVER THE CWA
AND WILL BE OVER THE CWA ON TUESDAY. PRECIPITABLE WATER VALUES
INCREASE ON TUESDAY. A SURFACE LOW PRESSURE TROUGH WILL MOVE EAST
AND BE EAST OF MUCH OF THE CWA LATER TONIGHT AND TUESDAY MORNING.
THE RESULT WILL BE A WESTERLY WIND AND LOWER SURFACE DEW POINTS
OVER THE CWA. STILL A SCATTERED COVERAGE OF STORMS SHOULD FORM BY
MIDDAY AND THEN CONTINUE THROUGH THE EVENING. SOME SHOWERS AND
STORMS WILL LINGER LATER TUESDAY NIGHT AND WEDNESDAY MORNING OVER
THE FAR WEST PART OF THE CWA. THE FLOW ALOFT BECOMES MORE
SOUTHWESTERLY BY TUESDAY AS THE UPPER HIGH IS PUSHED EAST FROM THE
SOUTHERN ROCKIES. A SHORTWAVE TROUGH WILL MOVE ACROSS NORTHERN
MONTANA AND SOUTH CENTRAL CANADA TUESDAY AND EARLY TUESDAY NIGHT.
THAT FEATURE WILL TURN THE FLOW ALOFT TO SOUTHWEST AND THEN
WESTERLY BY WEDNESDAY. ALSO...IT WILL HELP TO PUSH A PACIFIC COLD
FRONT ACROSS THE CWA TUESDAY NIGHT AND WEDNESDAY MORNING. WINDS
WILL BE GUSTY AHEAD OF THE FRONT AS WELL AS BEHIND THE FRONT
THROUGH WEDNESDAY. THE STRONGER WINDS WILL BE TONIGHT OVER THE
PANHANDLE AND DURING THE DAYTIME HOURS IN AREAS ALONG AND EAST OF
THE LARAMIE RANGE. THE MID AND UPPER LEVEL MOISTURE PLUME WILL BE
PUSHED BACK SOUTH ON WEDNESDAY AND BOUNDARY LAYER WILL DECREASE
FURTHER. STILL SHOULD BE SOME STORMS AROUND WEDNESDAY AFTERNOON
BUT COVERAGE SHOULD BR LESS THAN ON TUESDAY. TEMPERATURES WILL
REMAIN VERY WARM ACROSS THE CWA THROUGH WEDNESDAY. THE 700 MB
TEMPERATURES WILL BE SLIGHTLY LOWER THAN THOSE OF TODAY AND
ADDITIONAL CLOUD COVER ON TUESDAY MAY HELP TO MODERATE THE
TEMPERATURES A BIT.

LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...WEST-SOUTHWEST FLOW
WILL REMAIN ALOFT THROUGH FRIDAY AS THE UPPER RIDGE REMAINS
FLATTENED ACROSS THE SOUTHERN HALF OF THE US. A NUMBER OF
SHORTWAVE FEATURES WILL MOVE ACROSS THE REGION IN THIS FLOW
PATTERN ALONG WITH SOME MONSOONAL MOISTURE...BRINGING AT LEAST A
SLIGHT CHANCE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
ACROSS MUCH OF THE AREA. THE DEEPER PLUME WILL REMAIN SOUTH AND
EAST OF THE AREA FOR THE MOST PART...AT LEAST UNTIL LATER IN THE
WEEKEND SO EXPECT RAINFALL TO BE MODERATE AT BEST UNTIL THEN. THE
RIDGE WILL BUILD BACK ACROSS THE CENTRAL US THROUGH THE
WEEKEND...AND THE MOISTURE PLUME WILL SHIFT BACK NORTH AND WITH A
MORE DIRECT PATH ACROSS THE CWA. SATURDAY WILL REMAIN DRY IN
THIS TRANSITION PHASE...WITH A RETURN OF BETTER CHANCES FOR PRECIP
ACROSS THE AREA FOR EARLY NEXT WEEK. IN ADDITION...MUCH WARMER
TEMPERATURES WILL ALSO RETURN NEXT WEEK AS THE RIDGE BUILDS ALOFT.

FIRE WEATHER...GRASSES HAVE FINALLY DRIED ENOUGH OVER EAST
CENTRAL WYOMING AND THE PANHANDLE TO SUPPORT LARGE FIRE GROWTH.

SOME THUNDERSTORMS WILL AFFECT THE CWA THROUGH THIS EVENING...WITH
ACTIVITY PRODUCING WETTING RAINFALL EAST OF THE LARAMIE RANGE.
IN ADDITION...SOUTHWEST WINDS WILL GUST AS HIGH AS 35 MPH ALONG AND
WEST OF THE LARAMIE RANGE THROUGH THIS EVENING WITH SOUTH WINDS
GUSTING THAT HIGH FOR MUCH OF THE NIGHT IN THE PANHANDLE.  THE
CONDITIONS WILL CONTINUE TO BE VERY WARM THROUGH THE EARLY EVENING
ALONG WITH RELATIVE HUMIDITY VALUES BETWEEN 15 AND 25 PERCENT.
THE MONSOONAL PLUME OF MOISTURE WILL MOVE BACK OVER THE CWA ON
TUESDAY AND WILL PRODUCE A BETTER CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS WITH WETTING RAINFALL.  DRIER AIR WILL MOVE BACK
OVER THE CWA ON WEDNESDAY...FOR LESS NUMEROUS STORMS.  A SURFACE
LOW PRESSURE TROUGH WILL MOVE EAST OF THE CWA TUESDAY MORNING AND
WILL BE FOLLOWED BY A COLD FRONT TUESDAY NIGHT AND WEDNESDAY
MORNING.  BOTH FEATURES WILL ACT TO PRODUCE WESTERLY SURFACE
WINDS TUESDAY AND WEDNESDAY WITH GUSTS TO 35 MPH...ESPECIALLY IN
SOUTHEAST WYOMING.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...WEILAND
LONG TERM/AVIATION...RJM
Hazardous weather outlook, Jul 25, 10:11 AM MST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1111 AM MDT MON JUL 25 2011

NEZ002-003-019>021-054-055-095-096-WYZ101>119-261130-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1111 AM MDT MON JUL 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SCATTERED COVERAGE OF THUNDERSTORMS WILL OCCUR OVER SOUTHEAST
WYOMING AND THE WESTERN NEBRASKA PANHANDLE THIS AFTERNOON AND
CONTINUE THROUGH THIS EVENING.  SOME OF THE STORMS WILL PRODUCE WIND
GUSTS TO 50 MPH...HEAVY RAIN AND HAIL UP TO ONE HALF INCH IN
DIAMTER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF LATE DAY THUNDERSTORMS ACROSS THE AREA FROM
TUESDAY THROUGH FRIDAY. THE STORMS WILL BE MOST NUMEROUS EAST OF
THE LARAMIE RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IN
AREAS TO THE EAST OF THE LARAMIE RANGE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Special weather statement, Jul 25, 1:55 PM MST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
255 PM MDT MON JUL 25 2011

WYZ107-108-252200-
EAST PLATTE COUNTY WY-GOSHEN COUNTY WY-
255 PM MDT MON JUL 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PLATTE AND
NORTHWESTERN GOSHEN COUNTIES UNTIL 400 PM MDT...

AT 247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF GLENDO RESERVOIR...OR 28 MILES
SOUTHWEST OF LUSK...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
RAWHIDE BUTTES AROUND 350 PM MDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

JAMSKI
Special weather statement, Jul 25, 2:39 PM MST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
339 PM MDT MON JUL 25 2011

WYZ102-252245-
NIOBRARA COUNTY WY-
339 PM MDT MON JUL 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA COUNTY
UNTIL 445 PM MDT...

AT 334 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KEELINE...OR 17 MILES WEST OF LUSK...MOVING
EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
KEELINE AROUND 345 PM MDT.
MANVILLE AROUND 425 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JAMSKI
Special weather statement, Jul 25, 4:33 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
533 PM MDT MON JUL 25 2011

NEZ095-260015-
NORTH SIOUX NE-
533 PM MDT MON JUL 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIOUX COUNTY UNTIL 615 PM
MDT...

AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF HARRISON...OR 37 MILES EAST OF
LUSK...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JAMSKI
Special weather statement, Jul 25, 4:36 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
536 PM MDT MON JUL 25 2011

NEZ019-096-260015-
SCOTTS BLUFF NE-SOUTH SIOUX NE-
536 PM MDT MON JUL 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN SIOUX AND
NORTHWESTERN SCOTTS BLUFF COUNTIES UNTIL 615 PM MDT...

AT 532 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MORRILL...OR 14 MILES SOUTHEAST OF
TORRINGTON...MOVING EAST-NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
MITCHELL AROUND 600 PM MDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JAMSKI
Special weather statement, Jul 25, 4:49 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
549 PM MDT MON JUL 25 2011

NEZ002-095-260045-
DAWES NE-NORTH SIOUX NE-
549 PM MDT MON JUL 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SIOUX AND WESTERN DAWES
COUNTIES UNTIL 645 PM MDT...

AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF CRAWFORD...OR 28 MILES SOUTHWEST
OF CHADRON...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
CRAWFORD AROUND 605 PM MDT.
WHITNEY LAKE AROUND 625 PM MDT.
WHITNEY AROUND 635 PM MDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JAMSKI
Local storm report, Jul 25, 5:08 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
608 PM MDT MON JUL 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             CRAWFORD                42.69N 103.41W
07/25/2011  E0.75 INCH       DAWES              NE   TRAINED SPOTTER

            PEA TO PENNY SIZE HAIL.

&&

MJAMSKI

The radar

The Rapid City radar (KUDX), 166 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dawes

When
July 25, 5:08 PM MST
Where
Dawes County, 0.86 mi NW of Crawford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.690, -103.410

Dime to quarter size hail.

Hail, Dawes

When
July 25, 5:30 PM MST
Where
Dawes County, Crawford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.680, -103.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316705, 316706.